Alert archive / Montana / Wind Advisories in 2022

Wind Advisory 4, NWS Missoula, MT

April 11, 2022Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this wind advisory at Apr 11, 2022, 3:17 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Apr 11, 2022, 9:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2022, 3:17 AM MDT (09:17 UTC)
In effect from
Apr 11, 2022, 9:00 AM MDT
Expired
Apr 11, 2022, 4:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS75 KMSO 110917
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
317 AM MDT Mon Apr 11 2022

MTZ002-120930-
/O.CAN.KMSO.WI.Y.0003.000000T0000Z-220411T2200Z/
/O.NEW.KMSO.WI.Y.0004.220411T1500Z-220411T2200Z/
/O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
West Glacier Region-
317 AM MDT Mon Apr 11 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MDT
THIS AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 9 AM MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 25 to 35 mph
  with gusts up to 50 mph expected, except 35 to 45 mph with gusts
  to 65 mph between Ferndale and Swan Lake. For the Wind Advisory,
  east winds 20 to 30 mph with gusts up to 35 mph expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the High Wind Warning, from 4 PM this afternoon to 
  9 AM MDT Tuesday. For the Wind Advisory, from 9 AM this 
  morning to 4 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-120930-
/O.CAN.KMSO.WI.Y.0003.000000T0000Z-220411T2200Z/
/O.NEW.KMSO.WI.Y.0004.220411T1500Z-220411T2000Z/
/O.EXT.KMSO.HW.W.0002.220411T2000Z-220412T1500Z/
Flathead/Mission Valleys-
317 AM MDT Mon Apr 11 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM MDT
THIS AFTERNOON...
...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 AM MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 35 to 45 mph
  with gusts up to 55 mph expected. Gusts up to 70 mph east of
  Highways 206, 35 and 209, and also east side of Flathead Lake. 
  For the Wind Advisory, east winds 20 to 30 mph with gusts up to 
  35 mph expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the High Wind Warning, from 2 PM this afternoon to 
  9 AM MDT Tuesday. For the Wind Advisory, from 9 AM this 
  morning to 2 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ001-120930-
/O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
Kootenai/Cabinet Region-
317 AM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 9 AM MDT TUESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 70 mph 
  expected east of Highway 93 from the Canadian Border to 
  Whitefish. Elsewhere expect northeast winds 15 to 35 mph with 
  gusts up to 55 mph.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 4 PM Monday to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ004-120930-
/O.CON.KMSO.HW.W.0002.220411T2300Z-220412T1200Z/
Lower Clark Fork Region-
317 AM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 6 AM MDT TUESDAY...

* WHAT...Northeast winds 15 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 5 PM Monday to 6 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-120600-
/O.CON.KMSO.HW.W.0002.220411T2000Z-220412T0600Z/
Missoula/Bitterroot Valleys-
317 AM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO MIDNIGHT MDT TONIGHT...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected in the Missoula Valley. Northeast wind 35 to 45 mph 
  with gusts to 60 mph in the Rattlesnake area. North winds 25 
  to 35 mph in the Bitterroot Valley developing late.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 2 PM Monday to midnight MDT Monday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
027 
WWUS75 KMSO 112159
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
359 PM MDT Mon Apr 11 2022

MTZ002-121500-
/O.EXP.KMSO.WI.Y.0004.000000T0000Z-220411T2200Z/
/O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
West Glacier Region-
359 PM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 4 PM MDT THIS AFTERNOON...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected, except 35 to 45 mph with gusts to 65 mph between 
  Ferndale and Swan Lake.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Through 9 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-121500-
/O.CON.KMSO.HW.W.0002.000000T0000Z-220412T1500Z/
Flathead/Mission Valleys-
359 PM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...For the High Wind Warning, northeast winds 35 to 45 mph
  with gusts up to 55 mph expected. Gusts up to 70 mph east of
  Highways 206, 35 and 209, and also east side of Flathead Lake. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the High Wind Warning, from 2 PM this afternoon to 9
  AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ001-121500-
/O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/
Kootenai/Cabinet Region-
359 PM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 70 mph 
  expected east of Highway 93 from the Canadian Border to 
  Whitefish. Elsewhere expect northeast winds 15 to 35 mph with 
  gusts up to 55 mph.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 4 PM Monday to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ004-121200-
/O.CON.KMSO.HW.W.0002.220411T2300Z-220412T1200Z/
Lower Clark Fork Region-
359 PM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Northeast winds 15 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 5 PM Monday to 6 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ005-120600-
/O.CON.KMSO.HW.W.0002.000000T0000Z-220412T0600Z/
Missoula/Bitterroot Valleys-
359 PM MDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected in the Missoula Valley. Northeast wind 35 to 45 mph 
  with gusts to 60 mph in the Rattlesnake area. North winds 25 
  to 35 mph in the Bitterroot Valley developing late.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...From 2 PM Monday to midnight MDT Monday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 11, 3:00 AM MDT, 17 minutes earlier.

Area forecast discussion, Apr 11, 3:00 AM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
300 AM MDT Mon Apr 11 2022

.DISCUSSION...
The complex and high-impact wind event and winter
storm remain on track beginning today and continuing through
Tuesday.

A slow-moving circulation developed over Flathead Lake overnight,
resulting in snow accumulations, especially on the east side of
Flathead Lake, along Highway 35 through Creston. Impacts from this
area of snow will linger through the morning commute so a winter
weather advisory has been issued.

An easterly pressure gradient is developing in western Montana
which will strengthen today and tonight resulting in a rare April
easterly wind event. By 8 pm this evening, the HREF ensemble mean
shows widespread wind gusts from Missoula north to the Canadian
border of 40-50 mph. The west slopes of north-south-oriented
mountain ranges, such as the Mission Mountains, show even stronger
winds of over 60 mph. High wind warnings remain in effect.
Falling trees are expected and power outages are possible.

Snow will also impact much of the region and the approaching low
pressure system is already producing snow at low elevations in
Oregon. The track of the low remains favorable for impactful snow
throughout most of Idaho County, southern Ravalli County, Lemhi
County, and Granite/Deer lodge/Powell/Silver Bow counties, which
all have either a winter storm warning or winter weather advisory
in effect from this afternoon through Tuesday morning. The
combination of a refreeze on roadways, snow intensities of at
least 1-2 inches per hour, and/or gusty winds will cause difficult
travel conditions. Most of the warned areas have a high (greater
than 80 percent) probability of 4-6 inches of snow, and locations
along the Divide including Homestake/MacDonald passes and Butte
have a greater than 80 percent probability of over 8 inches of
snow by Tuesday morning.

Low pressure will pass to the east during Tuesday, leaving most
places with high temperatures in the low 30s or colder and
decreasing snow showers.

An active weather pattern remains for the rest of the week with
below-average temperatures and increasing snow chances to end the
week.

&&

.AVIATION...An organized area of snow showers will continue to
impact the Flathead Valley through at least 11/1200Z, with
visibility reductions of 1/2SM or less at times for KGPI. A closed
low pressure system will track across eastern Oregon this
afternoon, reaching north-central Idaho by 12/0000Z. Strong and
potentially damaging northeast-east winds will develop across
northwest Montana and the Missoula valley by 11/2100Z and will
continue through 12/1200Z. Widespread snow will impact north-
central Idaho and southwest Montana this afternoon into Tuesday
morning, where winter storm warnings remain in effect.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning from 4 PM this afternoon to noon MDT
     Tuesday Butte/Blackfoot Region.

     Winter Storm Warning from 3 PM this afternoon to noon MDT
     Tuesday Bitterroot/Sapphire Mountains.

     High Wind Warning from 2 PM this afternoon to midnight MDT
     tonight Missoula/Bitterroot Valleys.

     Winter Weather Advisory from 3 PM this afternoon to 9 AM MDT
     Tuesday Missoula/Bitterroot Valleys.

     High Wind Warning from 5 PM this afternoon to 6 AM MDT Tuesday
     Lower Clark Fork Region.

     High Wind Warning from 2 PM this afternoon to 9 AM MDT Tuesday
     Flathead/Mission Valleys.

     Winter Weather Advisory until 9 AM MDT this morning
     Flathead/Mission Valleys.

     Wind Advisory from 9 AM this morning to 2 PM MDT this afternoon
     Flathead/Mission Valleys.

     High Wind Warning from 4 PM this afternoon to 9 AM MDT Tuesday
     West Glacier Region.

     Wind Advisory from 9 AM this morning to 4 PM MDT this afternoon
     West Glacier Region.

     High Wind Warning from 4 PM this afternoon to 9 AM MDT Tuesday
     Kootenai/Cabinet Region.

     Winter Weather Advisory from 6 PM this evening to 9 AM MDT
     Tuesday Potomac/Seeley Lake Region.

ID...Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
     Eastern Lemhi County...Western Lemhi County.

     Winter Weather Advisory from 2 PM this afternoon to 11 PM PDT
     this evening Northern Clearwater Mountains.

     Winter Storm Warning from 2 PM this afternoon to 11 AM PDT
     Tuesday Lower Hells Canyon/Salmon River Region.

     Winter Storm Warning from 2 PM this afternoon to 11 AM PDT
     Tuesday Southern Clearwater Mountains.

     Winter Storm Warning from 2 PM this afternoon to 11 AM PDT
     Tuesday Orofino/Grangeville Region.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:39 AM MDTWinter Weather AdvisoryMSOFlathead, Lake, Sanders7 hr

Nearby

Wind Advisories in Montana, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.